fbpx

Recently Diagnosed or Relapsed? Stop Looking For a Miracle Cure, and Use Evidence-Based Therapies To Enhance Your Treatment and Prolong Your Remission

Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.

Click the orange button to the right to learn more about what you can start doing today.

Multiple Myeloma Side Effect- BIPN, Nerve Damage Prevention

Share Button

“…33 patients with multiple myeloma at first diagnosis, to evaluate whether a nutraceutical compound given for 6 months during bortezomib (BTZ) treatment succeeded in preventing the onset of neurotoxicity.”

Burning, tingling and pain can result as a symptom of multiple myeloma or as a side effect generally termed chemotherapy-induced peripheral neuropathy (CIPN). Newly diagnosed MM patients undergoing bortezomib (velcade) can develop BIPN or bortezomib-induced nerve damage.

This blog post focuses on the study discussed below. The study focuses on the prevention of BTZ in newly diagnosed multiple myeloma patients.

Previous blog post written on the subject of CIPN generally or BIPN specifically have discussed therapies ranging from acupuncture to LLLT to CBD oil.

 

Speaking as a MM survivor and MM coach, I can say that the majority of newly diagnosed MM patients are not thinking about possible short, long-term and late stage side-effects when they are first diagnosed with MM. Oncology will push MM patients into therapy without giving a thought to pre-habilitation in general or side effect specific nutraceuticals like the ones discussed below.

The challenge then, is for the MM patient suffering from BIPN to try all possible evidence-based BIPN in hopes of reducing or eliminating his/her MM side effect.

David Emerson

  • MM Survivor
  • MM Coach
  • Director PeopleBeatingCancer

Recommended Reading:


The Effect of Docosahexaenoic Acid and α-Lipoic Acid as Prevention of Bortezomib-Related Neurotoxicity in Patients With Multiple Myeloma

” In cancer patients, a common complication during chemotherapy is chemotherapy-induced peripheral neuropathy (CIPN). For this reason, we decided to conduct a phase II prospective study on 33 patients with multiple myeloma at first diagnosis, to evaluate whether a nutraceutical compound given for 6 months during bortezomib (BTZ) treatment succeeded in preventing the onset of neurotoxicity.

Methods: Neurological evaluation, electroneurography, and functional and quality of life (QoL) scales were performed at baseline and after 6 months. We administered a tablet containing docosahexaenoic acid 400 mg, α-lipoic acid 600 mg, vitamin C 60 mg, and vitamin E 10 mg bid for 6 months.

Results: Concerning the 25 patients who completed the study, at 6-month follow-up, 10 patients had no neurotoxicity (NCI-CTCAE [National Cancer Institute-Common Terminology Criteria for Adverse Events] = 0), while 13 progressed to NCI-CTCAE grade 1, 1 had NCI-CTCAE grade 1 with pain, and 1 experienced a NCI-CTCAE grade 2. Painful symptoms were reported only in 2 patients, and we observed stability on functional and QoL scales in all patients. None of the 25 patients stopped chemotherapy due to neurotoxicity.

Conclusions: Our data seem to indicate that the co-administration of a neuroprotective agent during BTZ treatment can prevent the appearance/worsening of symptoms related to CIPN, avoiding the interruption of BTZ and maintaining valuable functional autonomy to allow normal daily activities. We believe that prevention remains the mainstay to preserve QoL in this particular patient population, and that future studies with a larger patient population are needed.

Leave a Comment: